Illinois, 2019Flooding in Illinois, March 16 to 31, 2019
March 16 to 31, 2019 · NWS DVN · 3 events in 3 counties and zones
Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March, and continued through the end of the month into April and May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flooding occurred across eastern Iowa and northwest Illinois during the Spring of 2019. Moderate to major flooding was observed on the Mississippi River due to snowmelt, frozen ground, ice jams, saturated soils, and rainfall from mid March, and continued through the end of the month into April and May. An initial crest occurred during the third and fourth weeks of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 16, 11:23 PM CST, 7 minutes earlier.
Area forecast discussion, Mar 16, 11:23 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1223 AM CDT Sun Mar 17 2019
...06Z AVIATION UPDATE...
.UPDATE...
Issued at 939 PM CDT Sat Mar 16 2019
Not a lot of change to forecast at this point, as still appears
we'll see a narrow band of accumulating snow overnight. Have
attempted to narrow the corridor of higher amounts while shifting
a bit further south per recent hi-res models and some of new 00z
deterministic guidance, which seem to support main band somewhere
between I-80 to north of Hwy 34.
&&
.SYNOPSIS...
Issued at 303 PM CDT Sat Mar 16 2019
The Midwest sits under northwest flow rounding the Hudson Bay
trough with an embedded shortwave trough currently over the
Dakotas this hour. Only a few sites upstream are currently
reporting precip.
Meanwhile on the West Coast, a highly amplified ridge is pushing
systems well into northern Canada, including our potential mid-
week storm which is well out in the Pacific Ocean.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 303 PM CDT Sat Mar 16 2019
Forecast concern this period is the shortwave trough forecast across
the area tonight. Looks like a quick hitting, somewhat moisture
starved, Alberta Clipper. 12Z synoptic models and subsequent CAMs
suggested a slight northward shift of the track but QPFs are
actually nearly twice earlier forecasts. At this point we are
looking for a swatch of 1-4 inches roughly from Cedar Rapids-Iowa
City eastward to Princeton, Illinois, or roughly along the I-80
and U.S. Highway 30 corridor.
The system clears out early in the day Sunday leaving mixed sun
and clouds and seasonally chilly temperatures.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 303 PM CDT Sat Mar 16 2019
Sunday Night through Monday Night...
Quiet period of weather expected with surface high pressure passing
over the Midwest. With the 500 mb trough still nearby wouldn't be
surprised to see quite a bit of cloud cover in some places,
especially from northeast IA into southern WI. Overall northwesterly
flow due to rex block in the western CONUS will keep us locked in
below normal temperatures. Expecting afternoon highs for Monday in
the lower to middle 40s.
Tuesday & Wednesday...
Shortwave trough will move from Manitoba and Saskatchewan into the
upper Mississippi River Valley during this period, setting the stage
for the development of precipitation across the area. Deterministic
models remain in agreement of a weak center of low pressure and
frontal boundary either over western IA or northern MO, with a track
into central IL and the Ohio River Valley.
GFS remains the most aggressive of the global models with higher QPF
amounts, likely due to the moisture return and with the surface high
over the eastern U.S. and the convergence with its associated cold
front. The CMC and ECMWF are weaker in strength and also slower with
the system movement. Precipitation types are generally agreed upon
and show rain the dominant type for much of the system. As it exits,
however, the potential does exist for light snow across the north if
enough dynamic cooling can take place. Overall confidence on that
remains low. Total QPF amounts right now are expected to be less
than half an inch, with the highest amounts favored across the south.
Thursday on...
We quiet down again as high pressure builds in behind the departing
system. Upper level ridging building across the eastern Plains and
Midwest along with the high will keep us dry & quiet with
temperatures on the moderating trend. Current blend has highs in
the upper 50s to near 60 for Friday & Saturday. Of interesting
note is the latest run of the NBM is advertising highs in the
lower to middle 60s for Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1223 AM CDT Sun Mar 17 2019
Snow associated with a fast moving upper level system will affect
mainly the CID and MLI terminals until around 08Z with MVFR
conditions. Brief periods of IFR conditions will be possible at
MLI. There will be a several hour period of low confidence MVFR
ceilings in its wake affecting the area before sunrise. The rest
of the forecast will have VFR conditions with light winds as high
pressure rebuilds over the area.
&&
.HYDROLOGY...
Issued at 939 PM CDT Sat Mar 16 2019
Snow melt will be very limited through Monday as temperatures
climb above freezing during the day and drop below freezing at
night.
With snow melt at a minimum, tributary river crest forecasts are
starting to firm up.
On the Pecatonica and Rock rivers some uncertainty remains regarding
the crest forecasts. Some ice is likely present in the upper
Pecatonica in Wisconsin which is influencing the routed flow upstream
of Martintown, WI.
At Freeport (FEEI2) confidence is high on the river reaching 16.5
feet. There is a possibility of the river reaching 17.0 feet.
Joslin (JOSI2) and Moline (MLII2) both appear to be cresting
now lower than previous forecasts. Still some uncertainty and
could see fluctuations a little due to nearby ice influences,
especially at Moline.
Crest forecasts on Mississippi have been lowered slightly upstream
of LD19 at Keokuk. From LD19 on downstream crest forecasts have
remained the same.
The lowering of the crest forecasts upstream of LD19 is due to
small differences in the timing of runoff from tributary rivers.
&&
.CLIMATE...
ISSUED AT 303 PM CDT Sat Mar 16 2019
Week 2...
The latest Climate Prediction Center 8-14 Day Outlook (Mar 23 - Mar
29) shows our area favored for above normal temperatures (40-50%)
and above normal precipitation (50-60%). This will need to be
monitored closely for potential impacts to our ongoing hydro
situation.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...McClure
SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Speck
AVIATION...Sheets
HYDROLOGY...McClure/08
CLIMATE...Speck
Hazardous weather outlook, Mar 16, 2:03 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 PM CDT Sat Mar 16 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 PM CDT Sat Mar 16 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A quick hitting Alberta Clipper will bring a swath of 1-4 inches
of snow to the area tonight, generally along the I-80 and US
Highway 30 corridor. Areas south of this axis will see a mix of
rain and snow. Snow will begin in eastern Iowa early this evening
then spread eastward overnight,
Widespread moderate to major flooding is underway on most area
rivers. Please see the latest Flood Statements and Flood Warnings
for details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Moderate to major flooding of many areas rivers will continue
through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snowfall tomorrow morning will be appreciated.
wolf
Flood, Mercer
- When
- March 16, 11:30 PM CST to March 31, 11:59 PM CST
- Where
- Mercer County, 1.69 mi WSW of New Boston to 0.47 mi WNW of New Boston
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 41.163, -91.031
Heavy rain and snow melt across the region caused the Mississippi River at Lock and Dam 16 near Illinois City to to rise above major flood stage of 18 feet on March 22nd. The Mississippi River at Keithsburg rose above major flood stage on the same day and remained there through the end of the month. The river remained above major flood stage through the end of the month. The river crested around 20.8 feet during the early morning hours of the 24th, into the early morning hours of the 25th.
Flood, Henderson
- When
- March 17, 5:30 AM CST to March 31, 11:59 PM CST
- Where
- Henderson County, 0.75 mi WSW of Oquawka to 2.77 mi WNW of Lomax
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.926, -90.963
Heavy rain and snow melt across the region caused the Mississippi River at Lock and Dam 18 near Gladestone to to rise above major flood stage of 14 feet on March 17th. The Mississippi River at Burlington Iowa rose above major flood stage on the same day and remained there through the end of the month. The river remained above the major flood stage through the end of the month. An initial crest of 16.31 feet occurred early in the morning on the 24th, into the early morning hours of the 26th.
Flood, Hancock
- When
- March 18, 11:30 PM CST to March 31, 11:59 PM CST
- Where
- Hancock County, 2.22 mi N of Nauvoo to 1.49 mi S of Hamilton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 40.581, -91.372
Heavy rain and snow melt across the region caused the Mississippi River at Lock and Dam 19 near Keokuk Iowa to to rise above major flood stage of 19 feet on March 22nd. The river remained above major flood stage through the end of the month. An initial crest of 20.78 feet occurred around midnight on the 31st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 16 to 31, 20193 events
- Dense Fog in Montana, March 16, 20191 event
- Waterspout in Gulf of Mexico, March 16, 20191 event
- Wildfire in Texas, March 16, 20191 event
- High Wind in Hawaii, March 16, 201968 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815657, 815665, 815667.